Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Hypertension, on beta blocker, recurrent bradycardia

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Age 59 male; 73" tall 157 lbs has had HBP well managed with Propranolol CR 80mg, Norvasc 5mg, Lisinipril 40mg. Normal stress test & thyroid but pulse is mid 40/50s; ocassionally drops to mid 30s with postural light headedness. On one occassion an emergency ECG was unremarkable. For future bradycardia are there any first-aid steps to do immediately before/while calling a doc? Thank you.
Posted Wed, 11 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

It seems that the likely culprit in causing recurrent bradycardia/ slow heart rate is Propranolol. It is a Beta blocker which acts on the natural pace maker of the heart and slows the heart rate. Sometimes this effect can be marked and can result in symptomatic bradycardia in which the patient has extremely slow heart rate associated with giddiness and lightheadedness.

You should stop this drug immediately after consulting your doctor and in future avoid using any other drug of Beta blocker class. You can consult your doctor and get antihypertensives of other classes like Olmisartan prescribed.

There is no first aid measure to increase heart rate when you have bradycardia before calling your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor